Oregon, 2008Heavy Snow in Oregon, March 28, 2008
March 28, 2008 · NWS MFR · 1 event in 1 county or zone
An unusually cold air mass brought late season snows to Southern Oregon. Snow Advisories were issued for several zones in the Cascades and west of the Cascades, but the only verifying observation came from just east of the Cascades.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold air mass brought late season snows to Southern Oregon. Snow Advisories were issued for several zones in the Cascades and west of the Cascades, but the only verifying observation came from just east of the Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 28, 1:00 AM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 28, 1:00 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 AM PDT FRI MAR 28 2008
.DISCUSSION...A CLOSED LOW IS LOCATED SEVERAL HUNDRED MILES OFF THE
WASHINGTON COAST WITH A WESTERLY FLOW PREVAILING OVER OUR REGION
EARLY THIS MORNING. A WARM FRONT IS APPROACHING THE SOUTH OREGON AND
NORTHERN CALIFORNIA COAST AND WILL MOVE INLAND THIS MORNING. THE GFS
AND NAM MODELS ARE QUITE DIFFERENT WITH PRECIP AMOUNTS ASSOCIATED
WITH THE WARM FRONT THIS MORNING AND ALSO WITH THE COLD FRONT THIS
AFTERNOON. WHEN COMPARED TO SATELLITE ESTIMATES THURSDAY
EVENING...THE NAM WAS WAY OVERDONE WITH THE APPROACHING WARM FRONT
PRECIP. A BLEND OF THE TWO MODELS MAY BE A BETTER WAY TO GO WITH A
LITTLE MORE EMPHASIS ON THE GFS AMOUNTS. THE COLD FRONT WILL MOVE
INLAND EARLY THIS AFTERNOON THEN ACROSS THE EAST SIDE LATER THIS
AFTERNOON. BOTH MODELS DO SHOW SOME PRETTY COLD AIR SPREADING INLAND
BEHIND THE FRONT. THE STRONGEST PVA WILL BE IN PORTLANDS
REGION...HOWEVER...EASTERN DOUGLAS COUNTY AND EAST INTO THE CASCADES
WILL BE ON THE SOUTHERN FRINGE SO THE SNOW ADVISORIES FOR THESE
AREAS LOOKS OK. SHOWERS BEHIND THE FRONT WILL DECREASE ACROSS MOST
OF THE REGION THIS EVENING AS THE CYCLONIC FLOW WEAKENS. EXPECT
SCATTERED SHOWERS AT TIMES SATURDAY AND SUNDAY WITH A COLD AND MOIST
NW FLOW OVER THE REGION.
IN THE EXTENDED PERIOD...THE MODELS SHOW A SPLIT FLOW IN THE EAST
PACIFIC MONDAY AND TUESDAY. OUR REGION APPEARS TO BE IN BETWEEN THE
NORTH AND SOUTH BRANCHES WITH NOT MUCH GOING ON. ON WEDNESDAY THE
GFS SHOWS THE SOUTHERN BRANCH MORE ACTIVE WITH A SYSTEM MOVING
INLAND CENTRAL CALIFORNIA AND SPREADING SOME MOISTURE NORTH INTO OUR
AREA. BY THURSDAY THE GFS DEVELOPS A LARGE CLOSED LOW CIRCULATION
NEAR 45/140 WITH INCREASING SOUTHWEST FLOW INTO THE REGION. THE 00Z
RUN OF THE HIGH RESOLUTION ECMWF IS NOT AVAILABLE DUE TO A DELAY.
&&
.AVIATION...VFR CONDITIONS WILL BECOME MVFR LATER THIS MORNING ALONG
THE COAST UNTIL COLD FRONTAL PASSAGE THEN IMPROVING. ELSEWHERE VFR
CONDITIONS WILL PREVAIL UNTIL THE COLD FRONT MOVES INLAND THEN
EXPECT AREAS OF MVFR TO DEVELOP.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 AM THIS MORNING TO 11 PM PDT THIS EVENING
FOR ORZ023-ORZ025.
SNOW ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
FOR ORZ027-ORZ028.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM
PDT THIS EVENING FOR PZZ350-PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM EARLY THIS
MORNING TO 11 PM PDT SATURDAY FOR PZZ350-PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT
SATURDAY FOR PZZ370-PZZ376.
RH/JRSHazardous weather outlook, Mar 28, 5:17 AM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
617 AM PDT FRI MAR 28 2008
ORZ027-028-290600-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
617 AM PDT FRI MAR 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT FROM 7AM THROUGH 11PM...SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ025-290600-
EASTERN DOUGLAS COUNTY FOOTHILLS-
617 AM PDT FRI MAR 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT FROM 10AM THROUGH 11PM FOR ELEVATIONS
ABOVE 2000 FEET...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-290600-
CENTRAL DOUGLAS COUNTY-
617 AM PDT FRI MAR 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
A SNOW ADVISORY IS IN EFFECT FROM 10AM THROUGH 11PM THIS EVENING FOR
ELEVATIONS ABOVE 2000 FEET...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BUNKER
Heavy Snow, Northern & Eastern Klamath County & Western Lake County
- When
- March 28, 6:30 AM PST to 2:30 PM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
A spotter 1W Crescent reported 7 inches of snow during this 8 hour interval.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, March 28 to 31, 2008$200,000 · 1 event
- Winter Weather in Vermont, March 28, 2008$25,000 · 5 events
- Damaging Wind in Oregon, March 28, 2008$15,000 · 1 event
- Heavy Snow in Montana, March 28, 20081 injured · 1 event
- Heavy Snow in Oregon, March 28 to 29, 20086 events
- Heavy Snow in Washington, March 28 to 29, 20084 events
- Heavy Snow in Washington, March 28 to 29, 20083 events
- Heavy Snow in New Hampshire, March 28, 20083 events
- Blizzard in Alaska, March 28 to 29, 20083 events
- Heavy Snow in Idaho, March 28 to 29, 20083 events
- Winter Weather in New York, March 28, 2008$10,000 · 2 events
- Heavy Snow in Maine, March 28, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79168.